Yes, glaucoma can be caused by several medications taken for other diseases, such as Parkinson, epilepsy, depression, allergies, prostate disorders, etc. These represent secondary glaucoma cases.
Particular attention should be given to corticosteroids. Steroid induced glaucoma is a type of glaucoma which develops with the use of medicines known as corticosteroids. It is most commonly noticed with steroid eye drops taken for allergic conjunctivitis/uveitis but can occur with use of steroid containing inhalers (taken by patients who suffer from asthma), nasal spray, skin ointments and any oral or IV medication containing steroids. Moreover, not only corticosteroids may cause glaucoma, but it may also lead to loss of IOP control in patients in treatment for glaucoma.
Thus steroids should be used cautiously and the patients who are using any form of steroid therapy must consult their ophthalmologist (eye specialist) and have their IOP checked regularly.
Of note, particularly for angle closure glaucoma, there are many medications that may trigger or contribute to the angle closure process. Drugs used for depression, migraine, urine incontinence, gastrointestinal disorders and other health conditions can worsen or cause a closed angle. Thus, patients with this form of the disease or suspect of having it should always mention it to their physicians, who will be able to evaluate which medications are safe or not. Also, patients with untreated angle closure or “occludable angles” should be careful when using some medications, even over the counter medications.